Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Northern Indiana

July 4, 2003LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 9:56 AM EST for LaGrange County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 9:56 AM EST (14:56 UTC)
Expired
Jul 4, 2003, 10:45 AM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:50 AM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KIWX 041456
SVRIWX
INC087-041545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
955 AM EST FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA

* UNTIL 1045 AM EST

* AT 955 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SHIPSHEWANA...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SHIPSHEWANA
  LAGRANGE

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4154 8524 4154 8558 4160 8567 4176 8567
          4176 8535 4172 8524 4161 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:30 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 4, 6:30 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST FRI JUL 4 2003

12Z TAF DISCUSSION
MCS ADVANCING FROM THE WEST IS LOSING INTENSITY BUT SPREADING
SOUTHWARD...SO WILL STILL HAVE A BRIEF MENTION OF TSRA IN THE KSBN
TAF THIS MORNING AS THE MCS REMANANTS PASS THROUGH. A LULL IN THE
ACTION THEN UNTIL THUNDERSTORMS REFIRE LATE THIS AFTERNOON. SHOWERS
AND THUNDER THREAT WILL CONTINUE THROUGH THE NIGHT. TRIED TO TIME
THUNDER WITH DEVELOPMENT LATE THIS AFTERNOON...AND THEN AGAIN WITH
POSSIBLE DEVELOPMENT OF MCS LATER TONIGHT.

PREVIOUS FORECAST DISCUSSION
COMPLICATED FORECAST THROUGH THE WEEKEND WITH EXACTLY WHERE
FRONT/OUTFLOWS WILL BE AND WHERE MCS WILL MIGRATE AND FORM. FIRST
COMPLEX OVER IOWA SHOULD BECOME ONE WITH MINNESOTA COMPLEX AND WORK
EAST THIS MORNING. THIS LOOKS TO WORK TO MI BY MIDDAY AND OUTFLOW
FROM IT MAY BE ABLE TO POPS AFTERNOON STORMS OVER CWA WITH BETTER
CHANCE NORTH. TONIGHT EXPECT ANOTHER COMPLEX TO MOVE ACROSS OR
DEVELOP NEAR CWA AND WILL GO LIKELY POPS. STRONG LOW LEVEL
INSTABILITY TO BE TAPPED WITH WIND FIELDS IMPROVING WITH TIME. HOT
AND HUMID TODAY WITH HEAT INDEX TOWARD UPPER 90S AND WILL MENTION IN
HWO ALONG WITH SEVERE THREAT. QUESTION NEXT IS FOR SATURDAY INTO
SATURDAY NIGHT WITH HOW FAR FRONT WILL SLIDE SOUTH. WILL KEEP CHC
POPS INTO EARLY SAT NIGHT THEN EXPECT BOUNDARY WILL BE FAR ENOUGH
SOUTH TO GO DRY INTO SUNDAY NIGHT. NOT A LOT OF CONFIDENCE THAT
BOUNDARY WILL BE THAT FAR SOUTH BUT FOR NOW WILL LEAVE SUNDAY DRY AS
PREVIOUS FORECAST UNTIL PICTURE BECOMES CLEARER. LITTLE CHANGE IN
TEMPS FROM PREVIOUS FORECAST.

EXTENDED DISCUSSION
GFS AND GEM IN FAIR AGREEMENT IN THE EXTENDED.  SURFACE TROF REMAINS
JUST TO OUR WEST SUNDAY NIGHT THROUGH MONDAY NIGHT WITH BERMUDA
HIGH EXTENSION ESTABLISHED OVER THE SOUTHEAST UNITED STATES.
ATMOSPHERE VERY UNSTABLE MONDAY AND MONDAY NIGHT WITH PWAT 1.5 TO 2
INCHES. FRONT THEN DOES MAKE SOME HEADWAY SOUTH ON TUESDAY INTO THE
CWFA ALONG WITH MORE THUNDERSTORM CHANCES. FRONT THEN GETS HUNG UP
ALONG THE OHIO RIVER WEDNESDAY...BEFORE WEAK RIDGING NOSES IN ON
THURSDAY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Jul 4, 5:05 AM EST, 4 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST
CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A
WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER
LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM
THESE STORMS WITH SOME LARGE HAIL POSSIBLE.

ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH
HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S.
USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY
THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:26 AM ESTSevere Thunderstorm WarningIWXNoble49 min
Jul 4, 10:30 AM ESTSevere Thunderstorm WarningIWXSteuben60 min
Jul 4, 10:45 AM ESTSevere Thunderstorm WarningIWXWhitley60 min
Jul 4, 11:35 AM ESTSevere Thunderstorm WarningIWXAllen55 min
Jul 4, 3:34 PM ESTSevere Thunderstorm WarningIWXFulton41 min
Jul 4, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke70 min
Jul 4, 3:52 PM ESTSevere Thunderstorm WarningIWXAllen38 min
Jul 4, 3:58 PM ESTSevere Thunderstorm WarningIWXKosciusko77 min
Jul 4, 4:05 PM ESTSevere Thunderstorm WarningIWXMarshall70 min
Jul 4, 4:12 PM ESTSevere Thunderstorm WarningIWXWhite78 min
Jul 4, 4:16 PM ESTSevere Thunderstorm WarningIWXFulton74 min
Jul 4, 4:21 PM ESTSevere Thunderstorm WarningIWXHuntington39 min
Jul 4, 4:21 PM ESTSevere Thunderstorm WarningIWXMiami69 min
Jul 4, 4:27 PM ESTSevere Thunderstorm WarningIWXWhitley63 min
Jul 4, 4:29 PM ESTSevere Thunderstorm WarningIWXAllen46 min
Jul 4, 4:29 PM ESTSevere Thunderstorm WarningIWXWabash76 min
Jul 4, 4:31 PM ESTSevere Thunderstorm WarningIWXNoble59 min
Jul 4, 4:40 PM ESTSevere Thunderstorm WarningIWXCass80 min
Jul 4, 4:44 PM ESTSevere Thunderstorm WarningIWXWells61 min
Jul 4, 4:59 PM ESTSevere Thunderstorm WarningIWXAdams61 min
Jul 4, 5:00 PM ESTSevere Thunderstorm WarningIWXBlackford75 min
Jul 4, 5:07 PM ESTTornado WarningIWXMiami38 min
Jul 4, 5:10 PM ESTTornado WarningIWXWabash50 min
Jul 4, 5:16 PM ESTSevere Thunderstorm WarningIWXKosciusko44 min
Jul 4, 5:25 PM ESTSevere Thunderstorm WarningIWXSteuben35 min
Jul 4, 5:39 PM ESTSevere Thunderstorm WarningIWXMiami51 min
Jul 4, 5:48 PM ESTTornado WarningIWXWells27 min
Jul 4, 5:59 PM ESTTornado WarningIWXAdams31 min
Jul 4, 6:01 PM ESTSevere Thunderstorm WarningIWXGrant44 min
Jul 4, 6:15 PM ESTSevere Thunderstorm WarningIWXJay60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.